Format

Send to:

Choose Destination
See comment in PubMed Commons below
Hematol Oncol Clin North Am. 2007 Feb;21(1):65-88.

Heparin-induced thrombocytopenia, a prothrombotic disease.

Author information

  • 1Department of Anesthesiology, Emory University School of Medicine, 1364 Clifton Road N.E., Atlanta, GA 30322, USA. jerrold.levy@emoryhealthcare.org

Abstract

Heparin-induced thrombocytopenia (HIT) is a serious, yet treatable prothrombotic disease that develops in approximately 0.5% to 5% of heparin-treated patients and dramatically increases their risk of thrombosis (odds ratio, 37). The antibodies that mediate HIT (ie, heparin-platelet factor 4 antibodies) occur more frequently than the overt disease itself, and, even in the absence of thrombocytopenia, are associated with increased thrombotic morbidity and mortality. HIT should be suspected whenever the platelet count drops more than 50% from baseline (or to <150 x 10(9)/L) beginning 5 to 14 days after starting heparin (or sooner if there was prior heparin exposure) or new thrombosis occurs during, or soon after heparin treatment, with other causes excluded. When HIT is strongly suspected, with or without complicating thrombosis, heparins should be discontinued, and a fast-acting, nonheparin alternative anticoagulant such as argatroban should be initiated immediately. With prompt recognition, diagnosis, and treatment of HIT, the clinical outcomes and health economic burdens of this prothrombotic disease are improved significantly.

PMID:
17258119
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk